Skip to Accessibility Tools Skip to Content Skip to Footer

Forums


Symptoms

Hair changes?

  • By Delphi

    I am 37 years old, all my life I have had curly hair, ringlets, that is until about 2 months ago. I got my hair cut as I do about every 6 months, and I cut it short which I have had done before, but this time it was different. It stopped curling, I would now say my hair is straight. I have to work very hard to get it to curl just a bit. I hate it! I miss my curls and I miss my frizz.

    My hair dresser was stumped and said maybe it has just changed. I don’t buy that, hair doesn’t go from extremely curly to almost straight. I also don’t think a cut can change the texture of your hair. So I started wondering if it was the medication I am on. I take hydroxychloriquine. I did some googling and found two cases where people said they went from straight to curly hair but not much evidence. So I emailed my nurse and she spoke to my doctor, they said I could try two weeks not taking the drug and see if that helps – it has not. I don’t personally think 2 weeks is long enough to get the drug out of my system an allow changes to happen. I also don’t feel like they would take it as a serious issue/side effect if it was the medication.

    Has any one else experienced anything like this? It is all I can think about, people are commenting asking me what happened to my hair and I can’t do anything about it. I am growing it again in hopes this new straight hair looks better longer. I just hate this new hair, it is limp and lifeless.

    Any help would be appreciated, I would like to go armed with information when I approach my medical team next.

    reply
  • By Richard Faust Moderator

    Hi Delphi. Sorry you are having these hair issues. It is completely understandable that you should be concerned about something that impacts how you feel about yourself. These things impact overall wellness. Hair loss is a known potential side effect of plaquenil (hydroxychloroquine), but I cannot speak to hair straightening. Hopefully others will chime in with their experiences. Hope you get some answers. Wishing you the best. Richard (RheumatoidArthritis.net Team)

    reply
  • By Diann400

    So sorry about the hair problems. I used to have thick hair been on methotrexate 8 pills each Wed. Then other 6 days folic acid
    My hair is getting very thin balding on sides I may end up with Wig . Been on this med for little over a year feet and knees not as bad but my hands never stop . Weird but I am worried about my hair
    My life which was very active has taken a dive . I love getting together with my golfing friends but sadly I am not one of the golfers anymore I wish I was

    reply